Susan was 16 when she was diagnosed with epilepsy after a seizure at school. She was prescribed valproate, which proved effective in controlling her seizures. But she was never told at any point about the risks of birth abnormalities involved with taking valproate and says it left all her children Caroline, Anna and Joseph with serious learning disabilities, psychological problems and physical defects.
When Susan gave birth to her first child, Caroline, in 1992, she immediately knew that something was wrong. She said: “She was born with a strange facial look. Her ears were small and her eyes looked far apart. The paediatrician looked at her and asked if I had been taking valproate. I answered 'yes' but nothing more was said. I thought it was a passing query about whether I was taking my epilepsy medication and thought no more about it.”
Caroline was very slow to develop, only starting to walk after 19 months. Her speech was also much delayed. In fact, her deep-set features and developmental delay were classic signs of foetal valproate syndrome (FVS). Her second child, Anna, was born in 1994.
Susan said: “She turned out to be the worst affected, with low intelligence, ADHD and dyspraxia. Anna developed autism and had to go to a special needs school. She is now 26 and will never be able to live independently. She has an emotional age of four and will always need care, which I provide.”
After miscarrying in 1994, Susan later became pregnant with her youngest son, Joseph. He was born premature at 31 weeks, which Susan believes is also linked to valproate. He was in intensive care for a month with breathing trouble.
Joseph is now 23 and works for a chain store. Susan said: “He has ADHD and dyslexia and his behaviour can be challenging. But he has a high IQ of 139 and is great with computers and musical instruments.”
For years, Susan always wondered why her children had been affected in this way. It wasn’t until February 2018 when she finally found out. The pharmacy where she works received leaflets about the then Health Secretary Jeremy Hunt launching the Independent Medicines and Medical Devices Safety Review into how the NHS and others had responded to birth defects caused by valproate.
She said: “I couldn’t believe for all those years I was in the dark about this. I always had a feeling something wasn’t right but no doctor ever told me of the risks involved with taking this drug. I felt very emotional at first when I found out about the dangers involved in taking valproate during pregnancy – then that turned to anger. I even had some counselling last year to help me process it all. It’s a mother’s duty to protect her children and I feel like I have failed them. I also ask myself how my children would have been if I hadn’t taken valproate – what kind of potential could they have reached?”
She continued: “If I had been told of the dangers of taking valproate, I would have thought about trying another drug, or minimise the risks involved by lowering my dosage. Or I could have decided not to have children at all. The point is I wasn’t given that choice. I think it’s shocking after all this time that there are still women out there who haven’t been warned of the risks involved. Only six months ago I got talking to a woman of my age who has children with learning disabilities and who takes valproate and she had no idea of the risks involved either. The situation needs to change. I still take valproate as it’s the only drug that controls my seizures. And I need to be well and alert to look after Anna.”